Funnel Cloud, Hubbard
- When
- July 29, 1:30 PM CST
- Where
- Hubbard County, 7.47 mi NNW of Park Rapids
- Reported by
- Emergency Manager
- Coordinates
- 47.020, -95.130
A small brief funnel was observed near Island Lake on highway 71.
A funnel cloud was observed northwest of Park Rapids during the afternoon of July 29.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A funnel cloud was observed northwest of Park Rapids during the afternoon of July 29.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 29, 11:33 AM CST, 1 hour 57 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1233 PM CDT FRI JUL 29 2016 .UPDATE... Issued at 1227 PM CDT Fri Jul 29 2016 Arc of minor instability/cape extends from the far SW fa across the far south then NE into the west central Mn lakes country. Have introduced low pops in this area. Showers over w central Mn associated with weak surface boundary. With a bit more instability have mentioned T as ltg strike noted over s central ND. No other changes. UPDATE Issued at 927 AM CDT Fri Jul 29 2016 Compact mid level circulation over NW Nd will drift SE today. Feature will be riding over surface high pressure with no real boundary to interact with. For this feel any development will remain isolated and weak. There is ACCAS over the SW FA and lining up with consensus high resolution model guidance for location of potential light pcpn. Convective temperatures around 77F so limited pops to late morning. Will see if any development occurs before adjusting afternoon pops. Thunder chances look slim with limited instability and cape however an isolated rumble possible. UPDATE Issued at 700 AM CDT Fri Jul 29 2016 No changes at this update. && .SHORT TERM...(Today and Sunday night) Issued at 358 AM CDT Fri Jul 29 2016 Northwest flow aloft will be over the area through most of the period with short wave moving through the flow. Upper ridge axis moves across the area Sun night. Water vapor loop indicated an upper level short wave was located over northwest ND. Another upper level trough was located over ALTA. Trough will move across the area Fri night and Sat morning. Upper level jet will be south of the area. However a weak low level jet will occur with ALTA short wave. Moisture increases throughout the column for Fri night. Next upper trough was off the southern AK coast. Trough will move into SASK by 12z Mon. Upper level jet will rotate around the south periphery of the SASK trough. Stronger low level jet will occur Sun night with approaching trough. Mid level cap sets up over the Plains or south of us. Expect storms to occur on north periphery of cap Sun night. Bulk shear remains low until Sun afternoon/night. .LONG TERM...(Monday through Thursday) Issued at 358 AM CDT Fri Jul 29 2016 Monday to Thursday will see a couple rounds of storms possible as an active period develops with a couple of strong waves move over the region in WSW 500mb flow. The first round appears to be moving across the FA early on Monday with frontal passage occuring in the morning across the valley...not aligning with peak heating. Severe storm risk in this scenario would be low...if actual fropa occurs at current progs. Tuesday will be the day between systems as another wave moves across the Canadian prairies Wednesday bringing the threat for storms into the western FA by late afternoon and into the rest of the area by evening. Temps in this time frame will be seasonally warm with mid to upper 80s and low 90s through Thursday when temps will fall back into the upper 70s and low 80s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1227 PM CDT Fri Jul 29 2016 VFR conditions through the period. Any isold T should remain mainly south of area TAF sites, diminishing this evening. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Voelker SHORT TERM...Hoppes LONG TERM...JK AVIATION...Voelker
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 616 AM CDT FRI JUL 29 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-301130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 616 AM CDT FRI JUL 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A MARGINAL RISK OF SEVERE THUNDERSTORMS IS EXPECTED SUNDAY NIGHT ROUGHLY WEST OF A LINE FROM LANCASTER MN TO BARRIE ND TO LIDGERWOOD ND. THE STORMS WILL BE MOST LIKELY AFTER 10 PM SUNDAY NIGHT. THE STORM WILL PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO WILL BE POSSIBLE. A COLD FRONT WILL MOVE ACROSS NORTH DAKOTA SUNDAY NIGHT WITH STORMS OCCURRING ALONG AND EAST OF THE FRONT. ANOTHER COLD FRONT WILL MOVE ACROSS ND ON THURSDAY AND MAY BRING ANOTHER POTENTIAL FOR STRONG STORMS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOPPES
The Fargo/Grand Forks radar (KMVX), 175 km away, was scanning. The volume nearest the first event began at 19:32 UTC.
1 funnel cloud. Local standard time, as filed.
A small brief funnel was observed near Island Lake on highway 71.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641065.